Texas, 2014

Damaging Wind in Texas, July 5, 2014

July 5, 2014 · NWS HGX · 1 event in 1 county or zone

Various residual outflow boundaries within a heated and moist environment, interacting with the inland moving sea breeze boundary, created a situation favorable for the development of scattered interior thunderstorms. There were isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Various residual outflow boundaries within a heated and moist environment, interacting with the inland moving sea breeze boundary, created a situation favorable for the development of scattered interior thunderstorms. There were isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 5, 11:27 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 5, 11:27 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1227 PM CDT SAT JUL 5 2014

.AVIATION...
EXPANDING CU FIELD AT 17Z STRETCHES FROM ROUGHLY GLS TO IAH TO CLOSE
TO UTS. SOME SHRA/TSRA ARE DEVELOPING IN AND AROUND THE AREA OF DEEPEST
MOISTURE NEAR THE COAST...AROUND THE GLS AND LBX AREAS. AN OUTFLOW
BOUNDARY FROM OFFSHORE CONVECTION IS MOVING INLAND ALONG THE COAST
NEAR THE GLS AREA. AS HEATING CONTINUES...THINK WE WILL SEE MORE
DEVELOPMENT AS BOUNDARIES INTERACT WITH EACH OTHER. FOR NOW...WILL
CARRY VCTS THIS AFTERNOON AT THE LBX AND HOU AND SGR SITES AND MONITOR
HOW THINGS PROGRESS OVER THE NEXT COUPLE OF HOURS. EXPECT ACTIVITY
TO EXPAND MORE WESTWARD THAN NORTHWARD...BUT WOULD NOT BE TOTALLY
SURPRISED IF SOMETHING DOES DEVELOP LATER THIS AFTERNOON IN AND
AROUND THE IAH AND POSSIBLY THE CXO SITES.  42
&&

.PREV DISCUSSION... /ISSUED 929 AM CDT SAT JUL 5 2014/

UPDATE...
SEE DISCUSSION FOR MORNING UPDATE.

DISCUSSION...
DRIER AIR HAS TRIED TO WORK ITS WAY INTO OUR FAR NORTHEASTERN
COUNTIES THIS MORNING WITH VERY MOIST PWAT AIR REMAINING ACROSS
THE HOUSTON AREA. HIGH RES HRRR AND TEXAS TECH WRF BOTH SHOW
COVERAGE INCREASING DURING THE DAY TODAY WITH BEST CHANCES
TOWARDS OUR SOUTHWESTERN AREAS. AT 500 MB VERY WEAK RIDGING
REMAINS OVERHEAD WHICH SUPPORTS THE HIGH RES MODELS IN DEVELOPING
PRECIP THIS AFTERNOON. CURRENT 12Z SOUNDINGS ALSO REVEAL FAIRLY
DEEP MOISTURE AT KCRP (PWAT 1.87"). FORECAST PACKAGE HAS THIS
COVERED. NO UPDATE REQUIRED AT THIS TIME. 23

PREV DISCUSSION... /ISSUED 339 AM CDT SAT JUL 5 2014/

DISCUSSION...
LATEST MODEL DATA SHOWS DRIER AIR MAKING ITS WAY INTO NE/N PARTS
OF THE REGION AND GOES SOUNDER IMAGERY CONFIRMS. STILL HAVE
RESPECTABLE MOISTURE LEVELS ACROSS SRN PARTS OF THE AREA AND WILL
GEAR HIGHER POPS GENERALLY SOUTH OF I-10 AND WEST OF I-45 TODAY.
SEVERAL OUTFLOWS SEEN OFF THE UPPER COAST AND DISTINCT LANDBREEZE
IS SETTING UP CONVERGENT ZONE SO WE COULD SEE SOME SCT ACTIVITY
DEVELOP IN THE NEXT FEW HOURS.

OTHERWISE...WEAK ONSHORE FLOW WILL MAINLY PERSIST FOR THE NEXT
WEEK WITH SFC HIGH PRES CENTERED OFF TO THE EAST. FURTHER ALOFT SE
TX WILL REMAIN IN A SLIGHT WEAKNESS BETWEEN RIDGES. COMBINATION OF
BOTH SHOULD PROVIDE SOMEWHAT NORMAL CONDITIONS ACROSS THE REGION
WITH HIGHS IN THE LOW/MID 90S AND LOWS IN THE 70S. SEABREEZE WILL
BE PRIMARY FOCUSING MECHANISM FOR ISO/SCT PRECIP EACH DAY WITH
OVERALL COVERAGE DEPENDENT ON SLIGHT VARIATIONS ON AVAILABLE
MOISTURE.  47

MARINE...
NOT A LOT OF CHANGES WITH THIS FCST OF DIURNAL LANDBREEZE/SEABREEZE
CIRCULATIONS THE REST OF THE WEEKEND AS THE SFC HIGH LINGERS ACROSS
THE CENTRAL U.S.. AS THE HIGH EDGES EAST...WE SHOULD SEE SLOWLY IN-
CREASING ONSHORE WINDS FOR THE START OF NEXT WEEK. THESE LIGHT/MOD-
ERATE SELY WINDS EXPECTED TO PREVAIL THE REST OF NEXT WEEK. 41

AVIATION...
AN ABUNDANCE OF OUTFLOW BOUNDARIES OVER THE NEARSHORE WATERS HELPING
TO PRODUCE SOME SCT PCPN THIS MORNING. THE CURRENT TRAJECTORY OF THE
ACTIVITY SHOULD KEEP THINGS QUIET FOR MOST OF OUR SITES THIS MORNING
(EXCEPT MAYBE GLS). HOWEVER SOME OF THE SHORT-TERM PROGS ARE SHOWING
AN ACTIVE SEABREEZE FOR THE SWRN PARTS OF THE REGION (WHERE MOISTURE
AND INFLOW ARE A BIT MORE FAVORABLE). AS SUCH MAY HAVE TO RECONSIDER
REINTRODUCING VCSH/VCTS FOR LBX/SGR THIS AFTN/EVE. OTHERWISE VFR FOR
THE REST OF TODAY. 41

CLIMATE...
RAINFALL HAS NOW BEEN RECORDED IN HOUSTON ON JULY 4TH IN 11 OF
THE PAST 15 YEARS...AND 59 OF THE PAST 126. THE 0.48" RECORDED
YESTERDAY NEARLY MOVED IT INTO THE TOP 5 WETTEST (5TH PLACE IS
0.51" SET IN 1898).  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  72  93  73  93 /  20  10  20  10  30
HOUSTON (IAH)              93  72  92  73  92 /  30  10  30  10  30
GALVESTON (GLS)            89  78  89  79  89 /  30  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...23
AVIATION/MARINE...42
Hazardous weather outlook, Jul 5, 8:33 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
933 AM CDT SAT JUL 5 2014

TXZ197-199-200-210>214-226-227-235>238-061445-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-WASHINGTON-WHARTON-
933 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES GENERALLY SOUTH OF INTERSTATE 10 AND WEST OF INTERSTATE
45. A FEW STORMS COULD BRIEFLY PULSE UP TO STRONG LEVELS WITH
WIND GUSTS ABOVE 35 MPH AND LOCALIZED HEAVY RAINFALL. THERE MAY BE
A FEW FUNNELS NEAR THE COAST THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SEABREEZE
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-061445-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
933 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING. A FEW
STORMS COULD BRIEFLY PULSE UP TO STRONG LEVELS WITH WIND GUSTS
ABOVE 34 KNOTS...FREQUENT LIGHTNING AND LOCALIZED HEAVY RAINFALL.
CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR A FEW FUNNELS OR
WATERSPOUTS THIS MORNING AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL SUMMERTIME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE
AT NIGHT AND EARLY IN THE MORNING EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195-196-198-061445-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-
933 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE SEABREEZE
ARE EXPECTED DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 78 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fort Bend

When
July 5, 1:05 PM CST
Where
Fort Bend County, 4 mi SSW of Katy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.747, -95.826

A few small to medium size trees were downed by a thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534311.